Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 7, NWS Marquette, MI

January 9, 2017

NWS Marquette, MI issued this small craft advisory at Jan 9, 2017, 4:17 PM EST. It took effect at Jan 9, 2017, 10:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2017, 4:17 PM EST (21:17 UTC)
In effect from
Jan 9, 2017, 10:00 PM EST
Expired
Jan 10, 2017, 7:00 PM EST
In force
21 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 9, 4:14 PM EST, 3 minutes earlier.

Area forecast discussion, Jan 9, 4:14 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
414 PM EST Mon Jan 9 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 414 PM EST MON JAN 9 2017

The latest water vapor imagery and upper air analysis shows strong
Pacific shortwave energy being driven into the northern CA coast by
160-180 kt h25 jet max. Models indicate this strong and energetic
upper level jet streak will continue to carry moisture laden air
east into the Northern Plains late tonight and Tuesday. As the jet
stream interacts with a reinforcing surge of Arctic air from Canada,
a low pressure system is forecast to form and rapidly deepen as it
moves across the Northern Plains on Tuesday morning and into the
Upper Great Lakes late Tuesday. This will bring a couple of waves of
snow across Upper Michigan, one tonight with the initial waa ahead
of the system and then another perhaps more substantial period of
snow on Tuesday as the main shortwave and rapidly deepening sfc
low approach the Upper Lakes from the southwest.

Model consensus QPF suggests pcpn ranging from .25 inch west to more
than .75 inch far scntrl and se with the potential for lake
enhancement tonight into maybe Tue morning (h85 temps starting out
at -8C to -11c this evening will warm to -5 to -7C by 12z Tuesday)
in sse off Lake Mi and the bay of Green Bay into Menominee, Delta
and southern Schoolcraft counties. Models still showing differences
in track of sfc low with NCEP models (12Z GFS and NAM) generally
indicating a track into an IMT to MQT line Tue afternoon while the
12Z ECMWF and Canadian indicate a more eastern track with sfc low
across bay of Green Bay and northern Lake Mi. The difference in
track of the sfc low will have an impact on determination of
location of heavier system snow on Tue. Given that model consensus
seems to point toward heavier snow over the se counties, have
decided to bump up advisories to winter storm warnings for heavy
snow along counties bordering bay of Green Bay/Lake Mi. Expect
potential for 6 to 9 inches of snow over these counties for
combination of lake enhanced snow tonight and then system snow on
Tue. For the rest of the counties from Marquette and Iron eastward
have posted winter wx advisories for snow totals generally in the 3
to 6 inches range through the period. Counties farther west should
see a general 2 to 4 inches during the event away from best moisture
and expected track of sfc low. Southerly winds increasing to 20 to
30 mph on Tuesday could contribute to maybe some blowing snow and
thus lower vsbys for warning areas along Lake Mi and the bay of
Green Bay.

.LONG TERM...(Tuesday night through Monday)
Issued at 349 PM EST MON JAN 9 2017

Gusty wnw winds that at least aprch advy criteria and some les/blsn
wl impact mainly the favored sn belts near Lk Sup on Tue ngt in the
wake of departing shrtwv/lo pres responsible for the wdsprd sn on
Tue. There is a great deal more uncertainty in the Wed-Thu fcst as
the medium range guidance is inconsistent on the handling/timing of
shrtwvs aprchg the wrn Great Lks in the backing flow aloft ahead of
a strong shrtwv that is fcst to dig fm scentral Canada into the
Upper Great Lks on Thu. Following the passage of this disturbance
and its attendant cold fnt, very cold arctic air/well blo normal
temps/les wl return for late this week. Trailing hi pres is fcst to
linger over the Upr Lks next weekend, resulting in mainly dry wx and
slowly moderating temps. In the longer term, a change in the pattern
toward a more zonal flow of Pacific air wl likely bring much warmer
wx next week.

Tue ngt...The arrival of vigorous deep lyr qvector dvgc/subsidence
ahead of shrtwv rdg axis trailing the departing shrtwv/lo pres
responsible for the pcpn on Tue wl bring an end to any lingering
synoptic scale sn. Although h85 temps falling to arnd -15C in the
strong w flow behind this lo pres wl be sufficiently cold to
generate some les in the sn belts favored by that flow over the wrn
cwa to the n of the Porcupine Mtns and near Lk Sup e of Munising,
lowering invrn base aob 3k ft agl/warming h85 temps and trend for
the llvl flow to become more acyc with aprch of accompanying sfc hi
pres rdg axis overngt wl result in a diminishing trend for the sn
showers. A more sgnft hazard wl be the strong w winds that wl dvlp
under the tight pres gradient in the presence of the caa/
destabilization. Since h925 winds are fcst to reach near 40kts, some
of the exposed locations near Lk Sup, especially over the Keweenaw,
wl probably see wind gusts at least near advy thresholds along with
blowing sn. The gusty winds wl tend to diminish overngt with the
aprch of the trailing hi pres rdg axis/ weakening gradient.

Wed/Wed ngt...Another arctic branch shrtwv/sfc cold fnt are fcst to
track w-e thru the Upr Great Lks on Wed. Although mstr inflow wl be
limited, the medium range guidance hints the dpva/deep lyr qvector
cnvgc ahead of the shrtwv and band of fgen coincident with the fnt
wl cause an axis of nmrs sn showers to accompany the fropa. The 12Z
NAM is quite a bit slower than most of the other guidance with the
timing of this fnt/pcpn, while the 12Z GFS/Cndn models are faster.
Considering there is another shrtwv in the polar branch flow aprchg
in the wsw flow alf ahead of yet another shrtwv digging into
scentral Canada, do not want to rule out the slower NAM, which has
some support fm the 00Z ECMWF. So the fcst wl remain a consensus of
the models. Even though h85 temps are fcst to fall to arnd -18C on
Wed ngt following the fropa, trend for the llvl flow to turn more
acyc with aprch of weak sfc rdg axis/lowering subsidence invrn wl
tend to limit the intensity of the les that occurs.

Thu/Fri...Next vigorous shrtwv/attendant cold fnt are fcst to swing
thru the Upr Lks on Thu. The 12Z GFS/Cndn models fcst some light sn
to fall over most of the cwa on Thu mrng well ahead of the fropa as
slower shrtwv aprchg fm the sw impacts the area then. The strong
cold fropa on Thu aftn is fcst to be mainly dry as the sharper dpva/
deep lyr qvector cnvgc pass to the n. The best chc for accompanying
sn showers be over the nrn tier counties with lk moistening and
onshore/upslope wnw flow closer to the forcing. As h85 temps tumble
toward -25C on Thu ngt following the fropa under wnw h925 winds up
to 35-40kts, les and blsn wl return, mainly in the favored sn belts
downwind of Lk Sup. Lowering subsidence invrn base to 3-4k ft agl/
near absence of dgz in the arctic air invasion wl tend to limit the
les intensity, but the small flakes/gusty winds/blsn wl efficiently
reduce vsby. The arrival of the trailing sfc hi pres rdg/more acyc
and weakening llvl winds wl bring improvement on Fri even though
some light les wl linger as h85 temps remain near -20C.

Sat thru Mon...Nearly stnry hi pres rdg under a confluent wnw flow
aloft btwn the slowly retreating arctic branch flow in Canada and
polar branch dominating the CONUS is fcst to bring mainly dry wx for
the weekend. Although daytime temps are likely to slowly moderate as
h85 temps recover slowly to near -5C by late Sun, morning lo temps
at the interior cold spots may fall blo to perhaps well blo zero
depending on whether hi clds on the nrn fringes of polar branch
disturbances passing to the s impact the cwa. There is some
uncertainty in the fcst for early next week as some of the longer
range models show a polar branch disturbance/lo pres tracking
farther n into the Great Lks by Mon.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1249 PM EST MON JAN 9 2017

MVFR conditions at all sites could improve briefly to VFR at SAW this
afternoon, then a couple of disturbances moving through the area (one this
evening and another on Tuesday) will bring another couple of rounds
of -sn and IFR conditions to all terminals. SAW will likely see the
longest period of IFR conditions in prolonged sse upslope flow
tonight into Tuesday morning with the potential for perhaps some
enhancement to snow off Lake MI and the bay of Green Bay.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 349 PM EST MON JAN 9 2017

S winds will increase up to 30 kts over the e portion of the Lake on
Tue ahead of a lo pres system moving toward the Upper Lakes. After
this lo passes to the ne late in the day, there will be a wind shift
to the w. Then there are likely to be two periods of w-nw gales and
probably heavy freezing spray this coming week that impact at least
portions of Lake Superior. The first will be on Tue night as the
pres gradient tightens between the lo pres exiting to the ne and an
incoming hi pres ridge, allowing an influx of arctic air. Opted to
issue a gale warning at this time for the entire lake for Tue night.
The second significant event will be later on Thu into Fri following
the passage of a strong disturbance through Ontario and attendant
cold fropa across Lake Superior that introduces another shot over
very cold air into the Upper Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until noon CST Tuesday for MIZ010-011.

  Winter Storm Warning from 11 PM this evening to 7 PM EST Tuesday
     for MIZ013-014.

  Winter Weather Advisory from midnight tonight to 7 PM EST
     Tuesday for MIZ006-007-085.

  Winter Storm Warning from 8 PM this evening to 6 PM CST Tuesday
     for MIZ012.

  Winter Weather Advisory from 10 PM this evening to 4 PM EST
     Tuesday for MIZ005.

Lake Superior...
  Gale Warning from 7 PM Tuesday to 7 AM EST Wednesday for
     LSZ264>267.

  Gale Warning from 4 PM EST /3 PM CST/ Tuesday to 5 AM EST /4 AM
     CST/ Wednesday for LSZ162-263.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...KC
AVIATION...Voss
MARINE...KC
Hazardous weather outlook, Jan 9, 4:16 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
416 PM EST MON JAN 9 2017

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 PM EST MON JAN 9 2017 /316 PM CST MON JAN 9 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

MODERATE TO HEAVY SNOW IS EXPECTED TONIGHT ACROSS THE SOUTHEAST HALF
OF UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER MESSAGE AND ZONE
FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY SNOW WILL CONTINUE FOR MUCH OF TUESDAY ACROSS THE
SOUTHEAST HALF OF UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER
MESSAGE AND ZONE FORECAST FOR MORE DETAILS.

EXPECT WEST TO NORTHWEST WIND GUSTS TO REACH 40 TO 45 MPH NEAR LAKE
SUPERIOR ON TUESDAY NIGHT. THE COMBINATION OF THE BLOWING SNOW
WHIPPED UP BY THESE STRONG WINDS AND LAKE EFFECT SNOW SHOWERS WILL
RESULT IN REDUCED VISIBILITY AND DIFFICULT TRAVEL AT TIMES IN THE
WEST TO NORTHWEST WIND SNOW BELTS DOWNWIND OF LAKE SUPERIOR.

ANOTHER ROUND OF GUSTY WEST TO NORTHWEST WINDS...BLOWING SNOW AND
LAKE EFFECT SNOW SHOWERS WILL IMPACT THE WEST TO NORTHWEST WIND SNOW
BELTS LATE THURSDAY INTO FRIDAY AS AN ARCTIC AIRMASS SURGES INTO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
416 PM EST MON JAN 9 2017 /316 PM CST MON JAN 9 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT WEST TO NORTHWEST GALES TO 35 TO 40 KNOTS AND SOME HEAVY
FREEZING SPRAY TUESDAY NIGHT ACROSS MOST OF LAKE SUPERIOR. SEE THE
LATEST OPEN LAKE FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER
DETAILS.

ANOTHER ROUND OF WEST TO NORTHWEST GALES TO 35 TO 40 KNOTS AND HEAVY
FREEZING SPRAY IS LIKELY OVER MUCH OF LAKE SUPERIOR LATE THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
416 PM EST MON JAN 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE ON TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Local storm report, Jan 9, 11:34 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1134 AM EST MON JAN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 SSE PAINESDALE        47.03N 88.67W
01/09/2017  M5.2 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PAINESDALE /PDLM4/.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

0900 AM     SNOW             2 ESE HOUGHTON          47.11N 88.53W
01/09/2017  M4.5 INCH        HOUGHTON           MI   COCORAHS

            COCORAHS STATION 1 E HOUGHTON /MI-HG-1/. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             8 N MASS CITY           46.87N 89.10W
01/09/2017  M4.0 INCH        ONTONAGON          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION 6 N GREENLAND
            /GNLM4/. THE DURATION OF THE SNOW EVENT WAS
            24 HOURS.

0800 AM     SNOW             1 SSW ALLOUEZ           47.28N 88.42W
01/09/2017  M3.5 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION KEARSARGE /KSGM4/.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

0600 AM     SNOW             11 S GRAND MARAIS       46.51N 85.96W
01/09/2017  M2.5 INCH        ALGER              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRAND MARAIS 10S
            /GMSM4/. THE DURATION OF THE SNOW EVENT WAS
            24 HOURS.

0800 AM     SNOW             2 SE HERMAN             46.65N 88.33W
01/09/2017  M2.0 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HERMAN /HERM4/. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             2 WNW IRONWOOD          46.47N 90.18W
01/09/2017  M2.0 INCH        GOGEBIC            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION IRONWOOD WWTP
            /IRMM4/. THE DURATION OF THE SNOW EVENT WAS
            24 HOURS.

0700 AM     SNOW             1 S MANISTIQUE          45.95N 86.25W
01/09/2017  M2.0 INCH        SCHOOLCRAFT        MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MANISTIQUE WWTP
            /MTQM4/. THE DURATION OF THE SNOW EVENT WAS
            24 HOURS.

&&

NWS MARQUETTE MI
IRIS SYSTEM

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:07 AM ESTWinter Weather AdvisoryMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more45 hr
Jan 9, 3:30 PM ESTWinter Storm WarningMQTDelta, Menominee, Schoolcraft28 hr
Jan 9, 4:17 PM ESTGale WarningMQT42 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.